Dense Fog, Alexander
- When
- August 15, 3:00 AM CST to 8:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Widespread dense fog reduced visibility to one-quarter mile or less across parts of southern Illinois, mainly from the Marion/Carbondale area southward. S.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread dense fog reduced visibility to one-quarter mile or less across parts of southern Illinois, mainly from the Marion/Carbondale area southward. The dense fog formed under a weak ridge of high pressure that extended from the southeast U.S. into the Lower Ohio Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 15, 1:57 AM CST, 1 hour 3 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 257 AM CDT Tue Aug 15 2017 .SHORT TERM...(Today through Thursday night) Issued at 257 AM CDT Tue Aug 15 2017 Quite a few clouds across the area, with a weak boundary across west KY into the MO bootheel. Will keep watch on convection over northwest AR that is moving ENE. It's in conjunction with a h7/h5 wave that will track toward the area today through tonight, weakening as it does so. As a result will carry a developing chance of convection from SW to NE across the area next 24 hours. Will keep PoPs lower chance category given coverage uncertainty and modest moisture. We will also monitor fog over SEMO early this morning, especially toward the Ozark foothills area. Some sprinkles observed over west KY as well. This activity should not amount to anything. Surge of much higher dew point air will make it more uncomfortable with heat index values 95 to 100 Wednesday afternoon and close to 100 many areas Thursday afternoon. Best chance Pops will move ENE out of the area, with the focus then turning to low pressure that will reach the Great Lakes area by 12z Thursday, with a trailing cold front into MO and central OK. Will peak PoPs Thursday with fropa, then decrease chances by Thursday evening. .LONG TERM...(Friday through Monday) Issued at 257 AM CDT Tue Aug 15 2017 The PAH forecast area will be under slightly cyclonic flow aloft on Fri, with a drier northwesterly low level fetch. Highs Fri will be only slightly cooler than Thu, but the middle 80s highs will be more pleasant with dewpoints in the upper half of the 60s, under mostly sunny skies. Going into the weekend, in the increasingly cyclonic flow aloft, the CMC and GFS tended to depict an approaching shortwave as sharper than the ECMWF, which has been pretty consistent with a more damped solution. As a result, the surface reflection was more pronounced in the CMC/GFS solutions, including about 12 hours of southwesterly low level flow (850 mb) over our region, which may be able to advect in some deeper moisture. Model consensus suggests no more than one out of three chance PoPs for Sat, mainly during the afternoon, and mainly for the southwestern third of the region. Mid level heights will be on the rise on Sunday and Sunday night, under general high surface pressure and mostly clear skies. Some of the medium range models continue to show occasional "bullseyes" of QPF here and there, but the chance of any measurable pcpn during the latter half of the weekend appears very low. On Great Eclipse Day, Monday, August 21st, southerly moist low level flow is shown to increase a bit under broad ridging aloft, destabilizing the lower trop. It is possible that an isolated shower or tstm could develop here or there despite the warm air aloft, but model consensus suggests that this may not occur until after eclipse time (early afternoon). Temps will be warm, in the upper 80s, with heat indices in the middle 90s. The models currently suggest no more than about 35% opaque cloud cover around eclipse time. One significant variable is this: Some model solutions suggest a possibility of showers and tstms occurring in central MO midday Monday. Depending on the direction of the mid and upper flow, cirrus blow-off, even if semi-transparent, could interfere with eclipse viewing, especially in the western half of the region. So, in a nutshell, with reasonable confidence we can say it's looking good overall for the Great Eclipse in this part of the CONUS, but at this time, it is impossible to know down to the minute what the sky condition will be. && .AVIATION... Issued at 257 AM CDT Tue Aug 15 2017 Considerable cloud cover expected early this a.m., with MVFR/IFR cig/vsby conditions west of a KMVN to KCEY line, and especially across southeast MO. Otherwise light south winds developing, with scattered VFR clouds today through tonight. There will be an increasing chance of convection through the forecast. But chances not high enough to include in the TAF's yet. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. &&
Hazardous Weather Outlook National Weather Service Paducah KY 342 AM CDT Tue Aug 15 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-161000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 342 AM CDT Tue Aug 15 2017 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Patchy dense fog will be across portions of southeast Missouri, southern Illinois, and far west Kentucky early this morning. There is a chance of thunderstorms today from southeast Missouri into west Kentucky, with the chance extending into southern Illinois by tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance of thunderstorms Wednesday through Thursday evening. A few strong storms cannot be ruled out. There is another chance for thunderstorms Saturday. Heat index values will peak near 100 degrees during the afternoon hours both Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The national radar mosaic for the moment the first event began.
7 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714759, 714761, 714762, 714763, 714765, 714766, 714767.